ABSTRACT: A 50-year-old woman taking carbamazepine (CBZ) 1200 mg daily for her partial epilepsy developed acute confusion after valproate (VPA) add-on treatment for 10 days. The administration of VPA started from 1000 mg daily and, 3 days later, increased to 1500 mg daily. Beside a mildly elevated serum ammonia level (81 microg/dL), her electroencephalogram showed diffuse background slowing intermixed with 2-2.5 Hz of high-amplitude slow waves, which indicated a diffuse encephalopathy. The serum levels of VPA and CBZ were 49.1 mg/L and 8.6 mg/L, both being non-toxic. The liver functions appeared normal. She recovered rapidly after discontinuation of VPA. In this patient, a safe previous administration of VPA did not preclude the occurrence of encephalopathy. A relatively large initial VPA dosage could possibly be the culprit.
Zhonghua yi xue za zhi = Chinese medical journal; Free China ed 09/2001; 64(8):474-8.